Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 544, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 17, 2004, 8:56 AM CDT for Sioux County, Iowa. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 17, 2004, 8:56 AM CDT (13:56 UTC)
- Expired
- Sep 17, 2004, 9:30 AM CDT
- In force
- 34 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Sioux County, IA
The radar
The Sioux Falls radar (KFSD), 84 km from the middle of the area, began a volume at 13:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 17, 8:58 AM CDT | HAIL 0.75 | 5 E Ireton, IA | ALONG WITH 30 MPH WINDS. |
| Sep 17, 9:17 AM CDT | HAIL 0.75 | 1 S Orange City, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 1.9 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2346 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 204 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 171356 SVRFSD IAC167-171430- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 856 AM CDT FRI SEP 17 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN SIOUX COUNTY IN NORTHWEST IOWA * UNTIL 930 AM CDT * AT 856 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR MAURICE...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ORANGE CITY AROUND 910 AM CDT ALTON AROUND 915 AM CDT GRANVILLE...HOSPERS AROUND 925 AM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4301 9622 4292 9625 4294 9587 4309 9588 $$ SCHUMACHER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 8:32 PM CDT, 12 hours 24 minutes earlier.
Area forecast discussion, Sep 16, 8:32 PM CDT, 12 hours 24 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 832 PM CDT THU SEP 16 2004 .DISCUSSION... GRIDS AND ZFP UPDATE ALREADY OUT TO COVER CURRENT CONDITIONS. ONE BATCH OF HIGH BASED THUNDERSTORMS DEVELOPED LATE AFTERNOON NEAR KBKX AND HAVE SINCE MOVED NORTHEAST AWAY FROM CWA. A SECOND BATCH OF STORMS ARE NOW PROGRESSING EASTWARD ACROSS SOUTHEAST SD. THESE STORMS LIKELY ASSOCIATED WITH PASSING WEAK UPPER LEVEL DISTURBANCE AND SOME MID LEVEL INSTABILITY SO SHOULD HANG TOGETHER AS THEY CROSS THE FORECAST AREA. TIMING IS FASTER THAN EARLIER FORECAST. LIMITED COVERAGE AND STORMS SHOULD STAY SCATTERED WITH HIGHEST POPS NORTH OF I29. GOING 1ST PERIOD MIN TEMPS SEEM REASONABLE SO NO TEMPERATURE CHANGES MADE AT THIS TIME. .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. NE...NONE. IA...NONE. && GH
Hazardous weather outlook, Sep 17, 3:12 AM CDT, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 312 AM CDT FRI SEP 17 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 312 AM CDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED THUNDERSTORMS WILL OCCUR ALONG AND EAST OF INTERSTATE 29 EARLY THIS MORNING. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. FLOODING... HEAVY RAIN...AS MUCH AS 8 TO 12 INCHES...OCCURRED MONDAY NIGHT THROUGH WEDNESDAY MORNING OVER THE LITTLE SIOUX RIVER BASIN. THIS CAUSED RAPID RISES IN LOCAL STREAMS AND RIVERS. SOME OF THESE STREAMS AND RIVERS ARE STILL IN FLOOD. PLEASE REFERENCE THE LATEST RIVER FORECASTS AND RIVER WARNINGS FOR SPECIFIC DETAILS. ADDITIONAL HEAVY RAIN IS NOT EXPECTED THROUGH THE WEEKEND. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY EXTREME FIRE DANGER CONDITIONS ARE ONCE AGAIN PROBABLE OVER BRULE...GREGORY AND CHARLES MIX COUNTIES ON SUNDAY AFTERNOON. DESPITE THE RECENT RAINS...RAPID DRYING WILL OCCUR ACROSS THE DORMANT GRASSES IN THIS AREA THE NEXT FEW DAYS. WITH THE STRONG WINDS SPEEDS EXPECTED SUNDAY...THIS WILL LIKELY PUSH THE GRASSLAND FIRE DANGER CONDITIONS TO EXTREME...POSSIBLY EVEN RED FLAG. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 1:12 PM CDT | Flash Flood Warning | FSD | Clay | 3 hr |
| Sep 17, 1:49 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 26 min |
| Sep 17, 4:14 PM CDT | Flash Flood Warning | FSD | Clay | 2 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.